Texas, 2024

Flash Flood in Texas, June 10, 2024

June 10, 2024 · NWS AMA · 1 event in 1 county or zone

A low pressure system located across eastern New Mexico brought in an abundance of moisture aloft to the southern and western Texas Panhandle. The high amounts of moisture provided by the low pressure system created a tropical type environment allowing heavy rain showers to develop and move from southeast to northwest across the southern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system located across eastern New Mexico brought in an abundance of moisture aloft to the southern and western Texas Panhandle. The high amounts of moisture provided by the low pressure system created a tropical type environment allowing heavy rain showers to develop and move from southeast to northwest across the southern Texas Panhandle. Although the instability was limited, the lift from the low pressure system combined with abnormally high moisture led to rain rates upwards of 1 to 2 inches per hour. These heavy rains fell over an area that had already received over 1 of rainfall earlier in the morning and just over 2 the day before. These rain rates on top of the unique terrain of the canyon contributed to flash flooding that other areas in the Texas Panhandle would otherwise not see. The flash flood conditions caused a few motorists to be stranded and they had to be rescued due to the fast flowing water across some of the roadways. Parts of the canyon had also already received just over 2 the day before and with an additional 4 to 5 by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 10:42 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 10, 10:42 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1142 AM CDT Mon Jun 10 2024

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 205 AM CDT Mon Jun 10 2024

An upper level disturbance is passing across the southern plains
currently which is causing the rain showers and thunderstorm
activity. This activity is most prominent in the SW and S portions
of the TX panhandle with activity decreasing to the NE. The
atmosphere remains abnormally moist with it being in the top 2.5%
to 1% moistness for this time of year. The shear amount of
moisture will allow any rain shower or thunderstorms to be very
heavy with high rain rates. This will be compounded by the lack of
steering flow aloft which will allow rain showers and
thunderstorms to just sit over a single area for a long time. Both
of these are creating a threat for flash flooding in the
panhandles mainly during the morning but it could extend into the
afternoon hours. An example of this threat has already been seen
at Palo Duro Canyon which had accumulation of 1.5 in in less than
30 minutes. To add even further danger a large portion of the
flood risk will occur during the dark of night making it harder to
detect any ongoing flooding. So be sure to stay alert, Turn
Around and Dont Drown as flood water can easily sweep away
vehicles and kill their occupants.

While the chance for rain showers and thunderstorms will persist
into overnight hours going into Tuesday. However moisture will be
departing the area starting this evening so the threat of flooding
will be reduced for that time. Moisture will continue to depart
through Tuesday morning as drier air works it way across the
panhandles. This will erode away the chance for rain showers and
thunderstorms seeing them largely cease by the late evening.
Temperatures till be on the rise for Tuesday as a ridge begins to
reestablish itself over the panhandles. This will see the highs
increase to the 80s across the panhandles.

SH

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 205 AM CDT Mon Jun 10 2024

Wednesday and Thursday should see a ridge establish itself over
the southern plains including the panhandles. This will help to
move in mostly dry air to the panhandles making the weather mostly
fair for both days. There may be an exception for Thursday
afternoon as some mid level moisture moves across the panhandles
which may just be sufficient to spark off a high based shower or
thunderstorms. Under the ridge the temperatures will continue to
rise with Wednesday seeing 90s while Thursday see 90s and 100s. This
ridge is not strong and will likely break down starting later
Thursday which will allow a trough to pass across the southern
plains for the weekend. This will spread moisture into the
panhandles on Friday with the NW panhandles being more likely to
see moisture compared to the SE panhandles. This moisture will
cause rain showers and thunderstorms starting during the
afternoon. The overall dynamics at this time appear to be marginal
at best so the risk of severe weather is likely to be very low.
This could change if the trough becomes more potent and passes
directly across the panhandles. The passage of the trough will not
bring any relief to the heat with highs remaining in the 90s to
100s. Sunday has a moderate chance to see the trough push off to
the east ejecting the moisture out of the panhandles. This would
leave the area dry with fair weather to start off next week. The
odds seem better than not that a ridge will set up over the
panhandles for next week. If this comes about then the dry weather
should extend into the mid next week.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1132 AM CDT Mon Jun 10 2024

Showers and thunderstorms will continue to potentially impact KDHT
and KAMA through about 00Z Tuesday. Higher confidence is with KAMA
being impacted as showers have already started to pop up in the
vicinity. All the moisture in the area is making it hard to
determine the CIGs, with all terminals likely seeing MVFR CIGs
through this TAF period. KAMA did briefly drop to 800 ft but has
since gone back up to BKN019. Chances for showers and
thunderstorms should drop off during the overnight hours between
00Z and 12Z Tue. However, cannot completely rule out impacts to
KAMA during this time period. Moisture should stick around and
could still hold low CIGs in the Panhandles until 12Z Tue as well.
Light easterly to southeastlery winds are expected to prevail
through the period.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  84  62  91 /  50  30  10  10
Beaver OK                  61  88  63  95 /  10  10   0   0
Boise City OK              57  87  60  95 /  10  20   0   0
Borger TX                  63  88  64  96 /  30  30  10   0
Boys Ranch TX              60  87  63  94 /  40  20  10  10
Canyon TX                  59  83  62  90 /  50  30  10  10
Clarendon TX               61  81  62  86 /  50  50  10  10
Dalhart TX                 57  87  59  94 /  20  10   0  10
Guymon OK                  59  87  61  95 /  10  10   0   0
Hereford TX                60  85  62  92 /  50  30  10  10
Lipscomb TX                62  86  63  93 /  20  20  10   0
Pampa TX                   62  83  63  90 /  40  30  10   0
Shamrock TX                63  82  62  88 /  40  30  10   0
Wellington TX              64  83  63  88 /  50  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...36
Hazardous weather outlook, Jun 10, 1:13 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
213 AM CDT Mon Jun 10 2024

OKZ001>003-TXZ001>020-317-101915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
213 AM CDT Mon Jun 10 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Rain showers and thunderstorms continue this morning with heavy
rainfall which can cause flash flooding or flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will continue to be possible Tuesday in the Texas
and Oklahoma Panhandles. Some of these storms could be strong to
severe, with damaging wind gusts and large hail the primary
hazards.

Hot temperatures are possible on Thursday across portions of the
Panhandles, in particular for Palo Duro Canyon State Park.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 10, 10:48 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1148 AM CDT Mon Jun 10 2024

TXZ011-012-016>018-317-101730-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Armstrong TX-
Oldham TX-
1148 AM CDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ARMSTRONG...CENTRAL
RANDALL...SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND
SOUTHWESTERN POTTER COUNTIES THROUGH 1230 PM CDT...

At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Boys Ranch to 6 miles
southwest of Amarillo to 9 miles north of Wayside. Movement was west
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Canyon, Vega, Lake Tanglewood, Mescalero Park, Bushland,
Wildorado, Palo Duro Canyon, and Timbercreek Canyon.

This includes the following highways...
 Interstate 27 between mile markers 98 and 120.
 Interstate 40 between mile markers 36 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3548 10265 3507 10229 3479 10173 3489 10133
      3515 10187 3550 10223
TIME...MOT...LOC 1648Z 089DEG 9KT 3545 10226 3516 10195 3493 10149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 27 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randall

When
June 10, 11:27 AM CST to 1:27 PM CST
Where
Randall County, 3.14 mi NNW of Palo Duro Canyon State Park to 1.78 mi N of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.990, -101.696

Water rescues were conducted due to flash flooding in the park. Pictures were provided to the NWS Amarillo through social media that depicted water over roadways with stalled cars.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194769.